Article Abstract

Painless thyroiditis induced by the cessation of a dipeptidyl peptidase-4 inhibitor

Authors: Ryota Uehara, Junichi Okada, Eijiro Yamada, Atsushi Ozawa, Yasuyo Nakajima, Shuichi Okada, Masanobu Yamada

Abstract

We describe the first reported case of painless thyroiditis induced by an abrupt cessation of a dipeptidyl peptidase-4 (DPP-4) inhibitor. A 38-year-old man who had type 2 diabetes mellitus, hypertension, hyperuricemia, and pruritus, was treated with metformin, glimepiride, dapagliflozin, sitagliptin, azelnidipine, trichlormethiazide, febuxostat, and fexofenadine. One year previously, his thyroid-stimulating hormone (TSH) was 1.59 (reference range, 0.34–4.94 U/mL). As his HbA1c value reached to 13%, sitagliptin was switched to dulaglutide. One month later, the HbA1c was 12.3%, TSH was <0.05, FT4 was 3.16 (0.7–1.48 ng/dL), FT3 was 7.79 (1.71–3.71 pg/mL), anti-TSH receptor antibody was 0.7 (0–1.99 IU/L), and thyroglobulin was 159.5 (0–32.6 ng/mL). Additionally, his anti-thyroglobulin and anti-thyroid microsomal antibodies were negative. Thyroid ultrasonography revealed a heterogeneous, hypoechogenic, normal-sized thyroid gland with decreased doppler flow. He was diagnosed with painless thyroiditis and was kept under observation without any change in current medication. One month later, the HbA1c was 12.4%, TSH was 9.06, FT4 was 0.81, FT3 was 2.26, and thyroglobulin was 86.7. Additionally, 2 months later, the HbA1c was 9.8%, TSH was 4.2, FT4 was 1, FT3 was 2.55, and thyroglobulin was 21.92. He continued taking dulaglutide once a week. His thyrotoxicosis disappeared within 3 months without specific drug therapy. Anti-TSH receptor antibody was negative throughout his clinical course. We speculate that the cessation of a DPP-4 inhibitor maybe one of the triggers of painless thyroiditis. However, glucagon-like peptide-1 is not likely a cause for painless thyroiditis because he continues taking dulaglutide once a week to date. Our findings indicate that it is important to examine thyroid function after termination of a DPP-4 inhibitor.